West Virginia, 2003Hail and Damaging Winds in West Virginia, July 8, 2003
July 8, 2003 · NWS RLX · 4 events in 4 counties and zones
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 3:26 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 3:26 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT TUE JUL 8 2003
*******************************************************************
426 AM EDT TUE JUL 8 2003
THRU WED
ACTVTY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH
AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0
KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT.
DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND
10Z. LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50
KTS. AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL
FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL
SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678
AREA...RESULTING IN SCT TSTMS. HVY RNFL A THREAT WITH PRECIP H20
1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70.
TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM
LWR GRTLKS AND RMNS NRLY STATIONARY. 00Z NCEP CHAIN IN FAIRLY GUD
AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3. H2 AGEO WND
DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV
POPS HIGHEST ACR THOSE AREAS (UNI-EKN).
OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG
HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL
17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH
70-74F DWPTS. TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR
HIGHS.
WED NT ON...
CONT EXISTING PATTERN WED NIGHT. SFC COLD FRONT APPROACHES AREA
THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING. 00Z UKMET HAS COME
AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND
THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE. TIMING OF FRONT
COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO
MITIGATE LEE TROUGHING AHEAD OF IT.
WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND.
OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER
TROUGHINESS.
NUMBERS LOOKED REASONABLE. LEANED A LITTLE HIGH ON LOWS WEDNESDAY
NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN
ON MAV IN MOST AREAS THURSDAY.
WV...SVR WATCH 678 UNTIL 9AM FOR WVZ009>011-017>020-029>032-
039>040-047
KY...NONE.
VA...NONE.
OH...SVR WATCH 678 UNTIL 9AM FOR OHZ66>67-075>076-O84>85
29/TRM
*******************************************************************
1257 AM EDT TUE JUL 8 2003
UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA.
BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL. FOR
RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP
ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR
NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING. ALSO
LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG.
29
*******************************************************************
637 PM EDT MON JUL 7 2003
...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES
ACROSS THE CWA...
OTHERWISE NO CHANGES.
KF
*******************************************************************
320 PM EDT MON JUL 7 2003
...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA...
...TONIGHT AND TOMORROW...
FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE
CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO
THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS
SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING
ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS
AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF
THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST.
...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN
BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE
SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP
WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE
SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS.
LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPPI VALLEY INTO
EASTERN CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT
WILL MOVE NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT
THROUGH THE REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT.
...FRIDAY THROUGH MONDAY...
THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO
THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE
POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY
FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR
WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE
IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS
THROUGH THE PERIOD.
KF/JSH/ELW
*******************************************************************
1015 AM EDT MON JUL 7 2003
...MORNING UPDATE DISCUSSION...
WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO
ZONE FORECAST. RADAR SCOPE LOOKING FAIRLY DRY. WILL CONTINUE TO
WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST.
KF
Hazardous weather outlook, Jul 8, 3:35 AM EST, 3 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AND WILL REACH
A PERRY TO JACKSON COUNTY LINE BY 515 - 530 AM...THEN OHIO RIVER BY
6 AM...AND CLARKSBURG BY 715 AM...BE ON THE LOOK OUT FOR DAMAGING
WINDS. WINDS GUSTS ON THE LEADING EDGE COULD TOP 60 MPH.
SCATTERED THUNDERSTORMS WILL AGAIN REDEVELOP THIS AFTERNOON AND
THERE IS A SLIGHT RISK...THEY COULD REACH SEVERE LIMITS.
* SEVERE THUNDERSTORM WATCH 678 UNTIL 9 AM SEE SLSWV FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY
NIGHT...WHEN A COLD FRONT CROSSES THE AREA. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS THIS PERIOD IS THURSDAY AFTERNOON AND
EVENING...AS THE FRONT APPROACHES..
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
29/TRM
In the hours before
Special weather statement, Jul 8, 5:53 AM EST, 1 hour 22 minutes before
WVZ016-081145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 AM EDT TUE JUL 8 2003
AT 653 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...3 MILES
SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPENCER.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EDT
TUESDAY MORNING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jul 8, 5:53 AM EST, 1 hour 22 minutes before
WVZ016-081145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 AM EDT TUE JUL 8 2003
AT 653 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...3 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 10
MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPENCER.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EDT
TUESDAY MORNING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jul 8, 5:58 AM EST, 1 hour 17 minutes before
WVZ008-014-015-081145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 AM EDT TUE JUL 8 2003
AT 658 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...12 MILES NORTHWEST OF SISSONVILLE...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...CLENDENIN...KENNA...ROCK CASTLE...AND SISSONVILLE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EDT
TUESDAY MORNING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
29
Special weather statement, Jul 8, 6:30 AM EST, 45 minutes before
081300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 AM EDT TUE JUL 8 2003
SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS PORTIONS OF
SOUTHEASTERN OHIO AND EXTREME NORTHWESTERN WEST VIRGINIA. SHOWERS
AND THUNDERSTORMS ARE FORECAST TO REDEVELOP LATER THIS AFTERNOON AND
AGAIN DAMAGING WINDS AND HAIL ARE THE PRIMARY THREAT.
SEVERE THUNDERSTORM WATCH #678 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
PLEASANTS TYLER WIRT VINTON
PERRY ATHENS WASHINGTON MORGAN
MEIGS
SEVERE THUNDERSTORM WATCH #678 REMAINS IN EFFECT UNTIL 900 AM EDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...
BARBOUR CALHOUN DODDRIDGE GILMER
HARRISON LEWIS RANDOLPH RITCHIE
TAYLOR TUCKER UPSHUR WOOD
29
Special weather statement, Jul 8, 6:30 AM EST, 45 minutes before
OHZ066-067-075-076-084-085-WVZ009>011-017>020-029>032-039-040-047-
081300-
SPECIAL WEATHER STATEMENT...CORRECTED TO ADD ZONE CODE
NATIONAL WEATHER SERVICE CHARLESTON WV
730 AM EDT TUE JUL 8 2003
SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS PORTIONS OF
SOUTHEASTERN OHIO AND EXTREME NORTHWESTERN WEST VIRGINIA. SHOWERS
AND THUNDERSTORMS ARE FORECAST TO REDEVELOP LATER THIS AFTERNOON AND
AGAIN DAMAGING WINDS AND HAIL ARE THE PRIMARY THREAT.
SEVERE THUNDERSTORM WATCH #678 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
PLEASANTS TYLER WIRT VINTON
PERRY ATHENS WASHINGTON MORGAN
MEIGS
SEVERE THUNDERSTORM WATCH #678 REMAINS IN EFFECT UNTIL 900 AM EDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...
BARBOUR CALHOUN DODDRIDGE GILMER
HARRISON LEWIS RANDOLPH RITCHIE
TAYLOR TUCKER UPSHUR WOOD
29
Local storm report, Jul 8, 6:48 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0748 AM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM THORNVILLE OH WIND DAMAGE
07/08/03 PERRY TREES DOWN. TREES ALSO
DOWN IN NEW STRAITSVILLE.
JSHThunderstorm Wind, Randolph
- When
- July 8, 7:15 AM EST
- Where
- Randolph County, Montrose
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.067, -79.817
A fast moving line of early morning thunderstorms caused property damage, including along Saltlick Run and Wilmoth Run. A 400 pound four wheeler was overturned and blown about 20 feet. Wind tore down power lines and damaged a garage door and camper. Another resident had the wind rip a section of their porch off. Several trees were uprooted.
Hail, Wayne
- When
- July 8, 3:15 PM EST
- Where
- Wayne County, 1 mi N of Wayne
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.233, -82.433
Thunderstorm Wind, Doddridge
- When
- July 8, 7:15 PM EST to 7:25 PM EST
- Where
- Doddridge County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.267, -80.717
Scattered locations throughout the county had large branches or trees knocked down.
Thunderstorm Wind, Harrison
- When
- July 8, 7:27 PM EST
- Where
- Harrison County, Bridgeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -80.250
A few large trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375479, 5375480, 5375481, 5375517.